»

Over-the-Counter Drugs

Over-the-counter drugs for PMS include pain relievers, diuretics, a combination of both. Companies that sell PMS medications often market several different formulas under the same brand name, with each formula targeting different symptoms, such as cramping, bloating, headaches, breast tenderness. A careful reading of the labels reveals that there are a handful of the same active ingredients in each drug. Over-the-counter PMS pain relievers are used to treat muscle aches, headaches, and menstrual cramps, while diuretics relieve bloating and weight gain. Some also claim to reduce irritability and tension.

Combination Drugs

Midol, made by Bayer Corporation, is one of several drugs that combine pain relievers and diuretics. Its ingredients are acetaminophen (500 milligrams in each tablet caplet), the diuretics pamabrom and pyrilamine maleate, There are several different formulations of Midol, each to address a different group of symptoms — for example, and body aches and premenstrual syndrome. The active ingredient in the cramps and body aches formula is ibuprofen; the extended relief formula contains naproxen sodium.

Pamprin, made by Chattem, Inc., is another combination reliever/diuretic. Like Midol, Pamprin also comes in several Its multi symptom formula contains the same active as Midol, but Pamprin's packaging identifies pyrilamine as an antihistamine rather than a diuretic. Pamprin All-Day contains naproxen sodium, while its cramp-relief formulation 250 milligrams of acetaminophen, 250 milligrams of salicylate, another pain reliever, and the diuretic pamabrom.

Fact

Antihistamines are drugs that block histamine, a chemical released by the body during allergic reactions. They're used to treat allergies and colds and are present in some PMS medications. In PMS medications, the antihistamine is usually included to reduce irritability tension. Antihistamines have a number of side effects, most notably, sleepiness but also tinnitus (ringing in the ears), dizziness, dry mouth, diarrhea, headaches, and even insomnia.

Premsyn PMS, also manufactured by Chattem, has the same active ingredients as Midol and Pamprin: acetaminophen, pamabrom, and pyrilamine maleate.

Ibuprofen

Ibuprofen, a nonsteroidal anti-inflammatory drug, is one of the most commonly used pain relievers for PMS and menstrual cramps. It's primarily sold under the brand names Advil, Motrin and Nuprin, but also Midol Cramp, and Genpril. Ibuprofen reduces inflammation, fever, and pain by blocking the enzyme that make prostaglandins, chemicals that cause muscle contractions, such as uterine cramping, and pain. Prostaglandins also serve a protective role in the stomach, and because NSAIDs like ibuprofen block prostaglandin synthesis, stomach upset is a common side effect of the drugs.

Low doses of ibuprofen, from 200 to 1,200 milligrams, don't generally cause side effects, but higher doses can cause nausea, diarrhea, upset stomach, high blood pressure, headache, and bloating.

Fact

Herbal products that contain feverfew, garlic, ginger, or gingko biloba may interact with ibuprofen and may affect its effectiveness. Talk to your doctor before taking any herbal products to understand how they may affect any other medications you are taking (even over-the-counter drugs such as ibuprofen).

Generic Drugs

There are generic and store-brand versions of over-the-counter PMS drugs available, usually at a lower price. For example, most stores have generic or store-brand versions of ibuprofen or Midol. However, make sure to compare the active ingredients in the brand name medications with their generic or store-brand counterparts so that you know you are getting the same drugs in the same dosages.

Naproxen

Naproxen is another type of NSAID used to reduce pain, inflammation, and fever. Over the counter, it's sold under the brand name Aleve. It has a higher incidence of upper gastrointestinal tract bleeding, compared to ibuprofen, but studies show its effects also last longer. NSAIDs like ibuprofen and naproxen are gentler on your stomach than aspirin. NSAIDS are most effective when they're taken the week before your period and continued for four days once your period starts; because of their potential for stomach upset and gastrointestinal bleeding, they should always be taken with food.

Aspirin and Other NSAIDS

Aspirin is the oldest and most commonly used NSAID. under the brand names Bayer, Ecotrin, and Bufferin. It has the pain-relieving, anti-inflammation, and fever-reducing properties as other, newer NSAIDS, but it also has an anticoagulant, or effect. For menstruating women, this means aspirin increase menstrual flow. In contrast, ibuprofen and naproxen decrease menstrual flow because they have a vasoconstrictive (in other words, they narrow the blood vessels).

When Not to Take NSAIDs

Avoid taking NSAIDs for your PMS symptoms if you are to get pregnant. A 2006 study found that NSAIDs increased of birth defects, especially if taken during the first trimester. researchers compared 93 births diagnosed with birth in 1,056 women who had filled prescriptions of NSAIDs in the with 2,478 births with birth defects in 35,331 women who not filled prescriptions. The women who took NSAIDs were likely to have babies diagnosed with birth defects, and three as likely to have babies with structural heart defects. Since takes time to suspect and confirm a pregnancy, you can be putting your baby at risk if you take ibuprofen or other NSAIDs in the first few weeks of pregnancy.

Acetaminophen

Acetaminophen, sometimes called paracetamol, is commonly sold as Tylenol. It is a pain reliever and fever reducer, but it does not have anti-inflammatory properties, which means it will not be as effective in reducing symptoms such as breast tenderness, but will be gentler on your stomach. This makes it a credible choice for women who already have digestive symptoms during PMS.

Alert

Don't take drugs that contain pyrilamine maleate if you are also taking tranquilizers like Valium or Xanax or sleeping pills. The combination of antihistamines with these drugs could cause extreme sleepiness. Avoid alcohol as well.

  1. Home
  2. PMS
  3. PMS Medications
  4. Over-the-Counter Drugs
Visit other About.com sites: